15 doctors weighed in:
How long does it take to detox from buprenorphine II have been o.N 12mg aday for 2 years?
15 doctors weighed in

Dr. Eric Anderson
Psychiatry
5 doctors agree
In brief: Suboxone detox
Great question with no easy answer. Some people can get off subutex/suboxone very quickly - others takes months (or more!).
The first step is to let your doctor know you want to get off and get his/her help. Next, cut back by a set amount (like 2 mg) and monitor for cravings or withdrawal. After an adequate amount of time has passed, taper down more. Continue until completely off.

In brief: Suboxone detox
Great question with no easy answer. Some people can get off subutex/suboxone very quickly - others takes months (or more!).
The first step is to let your doctor know you want to get off and get his/her help. Next, cut back by a set amount (like 2 mg) and monitor for cravings or withdrawal. After an adequate amount of time has passed, taper down more. Continue until completely off.
Dr. Eric Anderson
Dr. Eric Anderson
Thank
4 comments
Dr. Ray Tidman
MD's with extra certification prescribe Suboxone. If you are using it from a "street" source, seek out a Licensed physician for your help with this drug, (check DEA web site for list)
Dr. Gregg Albers
Even with long term addition to any opioid medication, suboxone can be decreased every 4-7 days until you are off. Getting the support and education of a treatment program will increase your chance of being successful.
Dr. Stuart Wasser
Addiction Medicine
4 doctors agree
In brief: See below
The physical withdrawal will build do a peak in 5-10 days and resolve over a week.
The limbic symptoms (depression, amotivation, irritability) can go on for months or the better part of a year. It may be shortened by the use of naltrexone/vivitrol which is known to reduce cravings as well as block the effects of the drugs. Weaning prior to detox will reduce intensity of symptoms but not timecourse.

In brief: See below
The physical withdrawal will build do a peak in 5-10 days and resolve over a week.
The limbic symptoms (depression, amotivation, irritability) can go on for months or the better part of a year. It may be shortened by the use of naltrexone/vivitrol which is known to reduce cravings as well as block the effects of the drugs. Weaning prior to detox will reduce intensity of symptoms but not timecourse.
Dr. Stuart Wasser
Dr. Stuart Wasser
Thank
Dr. Kevin Passer
Pediatrics - Psychiatry
3 doctors agree
In brief: Bupe endorphins
Why do you want to stop the buprenorphine? It is probably helping you stay off dangerous opiates.
You should discuss tapering with your dr. It is a lot easier to stop after being on only two mgs per day, not 12. You have a risk of relapsing back on opiates within the next six months if you abruptly quit. Good luck.

In brief: Bupe endorphins
Why do you want to stop the buprenorphine? It is probably helping you stay off dangerous opiates.
You should discuss tapering with your dr. It is a lot easier to stop after being on only two mgs per day, not 12. You have a risk of relapsing back on opiates within the next six months if you abruptly quit. Good luck.
Dr. Kevin Passer
Dr. Kevin Passer
Thank
1 comment
Dr. Karl Spector
I agree!! Why risk relapse?? I have patients that have remained sober (yes, you ARE sober on Suboxone!) for 9+ years and are happy just living their lives not having to maintain an addiction. I don't ask my patients to like Suboxone, just to accept it!
Dr. Karl Spector
Addiction Medicine
1 doctor agrees
In brief: We don't know!!
The biggest problem is that we truly don't know the answer to this question.
If we did, it would be easy to detox because each person would know just how long they would have to suffer the withdraw for. It's the not knowing that makes it so hard--especially when you know what to take to feel all better! tough way to live each day, don't you think? I strongly agree with dr. Passer--stay on it!

In brief: We don't know!!
The biggest problem is that we truly don't know the answer to this question.
If we did, it would be easy to detox because each person would know just how long they would have to suffer the withdraw for. It's the not knowing that makes it so hard--especially when you know what to take to feel all better! tough way to live each day, don't you think? I strongly agree with dr. Passer--stay on it!
Dr. Karl Spector
Dr. Karl Spector
Thank
Dr. Philip Gilly
Addiction Medicine
In brief: I recommend that ...
you collaborate with your prescriber to follow a gradual taper.One possibility would be to reduce by 2 mg every 1-2 weeks at first, then reduce by 1 mg every 1-2 weeks.
Your prescriber may be able to offer you adjunctive meds to take care of any symptoms you might feel. During this time It is extra important to keep up your recovery program as well.

In brief: I recommend that ...
you collaborate with your prescriber to follow a gradual taper.One possibility would be to reduce by 2 mg every 1-2 weeks at first, then reduce by 1 mg every 1-2 weeks.
Your prescriber may be able to offer you adjunctive meds to take care of any symptoms you might feel. During this time It is extra important to keep up your recovery program as well.
Dr. Philip Gilly
Dr. Philip Gilly
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
933K people helped
Continue
108,000 doctors available
Read more answers from doctors